Alert archive / Montana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Great Falls, MT

May 7, 2009Chouteau County, Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 7, 2009, 7:49 PM MDT for Chouteau County, Hill County, Montana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2009, 7:49 PM MDT (01:49 UTC)
Expired
May 7, 2009, 8:24 PM MDT
In force
35 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Chouteau County, MT, Hill County, MT

The radar

The Great Falls radar (KTFX), 125 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2009-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2009-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2143 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 080149
SVRTFX
MTC015-041-080230-
/O.NEW.KTFX.SV.W.0002.090508T0149Z-090508T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
749 PM MDT THU MAY 7 2009

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF BIG SANDY...
  SOUTH CENTRAL HILL COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 830 PM MDT

* AT 747 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF BIG SANDY...MOVING SOUTHEAST AT
  15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BIG SANDY.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 50 MPH ARE LIKELY WITH 
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4813 10964 4780 10987 4805 11060 4843 11036
TIME...MOT...LOC 0148Z 300DEG 12KT 4819 11029

$$

08
2 follow-up statements
000 
WWUS55 KTFX 080208
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
808 PM MDT THU MAY 7 2009

MTC015-041-080230-
/O.CON.KTFX.SV.W.0002.000000T0000Z-090508T0230Z/
HILL MT-CHOUTEAU MT-
808 PM MDT THU MAY 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHEASTERN CHOUTEAU AND SOUTH CENTRAL HILL COUNTIES...

AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BIG
SANDY...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4813 10964 4780 10987 4805 11060 4843 11036
TIME...MOT...LOC 0207Z 300DEG 12KT 4816 11021

$$

08
000 
WWUS55 KTFX 080224
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
824 PM MDT THU MAY 7 2009

MTC015-041-080230-
/O.CAN.KTFX.SV.W.0002.000000T0000Z-090508T0230Z/
HILL MT-CHOUTEAU MT-
824 PM MDT THU MAY 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHOUTEAU AND
SOUTH CENTRAL HILL COUNTIES IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4813 10964 4780 10987 4805 11060 4843 11036
TIME...MOT...LOC 0220Z 300DEG 12KT 4814 11015

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 5:40 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 7, 5:40 PM MDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
540 PM MDT THU MAY 7 2009

UPDATED AVIATION SECTION

.DISCUSSION...

TONIGHT THROUGH SATURDAY...SCATTERED RAIN SHOWERS/MOUNTAIN SNOW
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE
AFTERNOON AND EVENING...THEN DISSIPATE AS INSTABILITY WEAKENS WITH
LOSS OF DAYTIME HEATING. A WEAK CANADIAN COLD FRONT AND ASSOCIATED
UPPER-LEVEL SHORTWAVE WILL SLIDE THROUGH THE REGION OVERNIGHT
GENERATING ADDITIONAL RAIN AND SNOW SHOWERS. IN THE MOUNTAINS...SNOW
ACCUMULATION OF 1 TO 3 INCHES IS POSSIBLE WHILE UP TO AN INCH OF
SNOW ON GRASSY AREAS IS POSSIBLE OVER THE VALLEYS. GUSTY NORTHWEST
WINDS ARE EXPECTED BEHIND THE FRONT FOR FRIDAY WITH HIGH
TEMPERATURES SLIGHTLY BELOW AVERAGE. ON FRIDAY...CLOUDS ALONG WITH
RAIN SHOWERS AND MOUNTAIN RAIN/SNOW SHOWERS ARE EXPECTED BUT
RAINFALL AMOUNTS WILL GENERALLY BE LIGHT. WEAK UPPER-LEVEL RIDGE
WILL DEVELOP ON FRIDAY NIGHT WITH DRIER CONDITIONS ANTICIPATED FOR
SATURDAY. THE ONLY EXCEPTION ON SATURDAY WILL BE ALONG THE NORTHERN
ROCKY MOUNTAIN FRONT AND MONTANA HI-LINE WHERE A WEAK SHORTWAVE MAY
GENERATE SOME LIGHT SHOWERS DURING THE AFTERNOON HOURS...HOWEVER
TEMPERATURES WILL STAY AROUND AVERAGE. MLS

SATURDAY NIGHT THROUGH TUESDAY NIGHT...A WEAK UPPER LEVEL HIGH
PRESSURE RIDGE WILL BUILD OVER THE PACIFIC NORTHWEST SATURDAY NIGHT
AND THE LOCAL AREA WILL BE UNDERNEATH LIGHT NORTHWEST FLOW ALOFT.
THE AIRMASS WILL DRY AND STABILIZE ALTHOUGH THE AIRMASS WILL REMAIN
SLIGHTLY UNSETTLED...AND AFTERNOON SHOWERS REMAIN POSSIBLE THROUGH
MONDAY. THE RIDGE MOVES EAST OF THE ZONES BY MONDAY NIGHT AND AN
UPPER LEVEL LOW PRESSURE TROF WILL MOVE OVER THE WEST COAST TUESDAY.
MOISTURE IN THE FLOW ALOFT AHEAD OF THIS SYSTEM WILL INCREASE...AND
THE CHANCE OF SHOWERS WILL ALSO INCREASE. TEMPERATURES WILL BEGIN
THE PERIOD NEAR NORMALS BUT...AS THE UPPER LEVEL LOW PRESSURE
APPROACHES...WILL DROP BELOW NORMALS AGAIN TUESDAY. ZELZER/MPJ

WEDNESDAY AND THURSDAY...MODELS SHOW A LONG WAVE RIDGE OVER THE
WESTERN U.S. WITH WITH A MOIST WESTERLY FLOW ALOFT ACROSS THE
REGION. THE GFS/ECMWF ARE IN GOOD AGREEMENT WITH LONG WAVE DETAILS
BUT DO DIFFER IN THE SHORT WAVE TIMING. THUS...WILL GO WITH COOLER
THAN SEASONAL AVERAGE WITH SCATTERED SHOWERS...ESPECIALLY ON
WEDNESDAY. WILLIAMSON DC

&&

.AVIATION...
UPDATED 2340Z.
A BROAD UPPER TROF WILL PERSIST OVER THE AREA TONIGHT. SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS EVENING AS
WILL GUSTY SURFACE WINDS. A SURFACE COLD FRONT WILL MOVE ACROSS THE
AREA AFTER 06Z WITH RAIN AND SNOW SHOWERS BECOMING MORE WIDESPREAD.
VFR CONDITIONS PREVAIL WITH MVFR AND IFR CONDITIONS BECOMING
WIDESPREAD AFTER THE FRONTAL PASSAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  33  52  35  57 /  70  70  20  20
CTB  32  53  34  55 /  80  60  20  20
HLN  34  55  34  60 /  40  50  20  20
BZN  34  54  34  60 /  40  30  20  30
WEY  23  45  24  51 /  50  30  20  30
DLN  30  49  30  54 /  30  20  10  20
HVR  37  59  36  62 /  70  50  20  20
LWT  32  50  32  55 /  40  70  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 7, 4:20 AM MDT, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
420 AM MDT THU MAY 7 2009

MTZ009>014-044>051-081200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-
420 AM MDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.

A CANADIAN COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. EXPECT
GUSTY WEST WINDS AHEAD OF THE COLD FRONT THIS AFTERNOON AND INTO
THE EVENING HOURS. AS THE COLD FRONT MOVES THROUGH...SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP. EXPECT THE RAIN
TO CHANGE TO SNOW AFTER MIDNIGHT AS COLDER AIR MOVES SOUTH OUT OF
CANADA. BY FRIDAY MORNING...EXPECT NEW SNOW ACCUMULATIONS OF 1 TO
2 INCHES AT LOWER ELEVATIONS...AND 2 TO 4 INCHES IN THE MOUNTAINS.
HOWEVER...MOST OF THE SNOW ACCUMULATIONS AT THE LOWER ELEVATIONS
WILL BE CONFINED MAINLY TO THE GRASSY AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052>055-081200-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
420 AM MDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 5:38 PM MDTSevere Thunderstorm WarningTFXChouteau52 min

Nearby

Severe Thunderstorm Warnings in Montana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.